Regardless of what your friend uses, WD, even after tapering is gonna be uncomfortable. As has been said already these effects can be minimised with anti-histamine (to help with sleep) and loperamide
(for diarrhea) and Clonidine
. Remember though it's easy to become addicted to another substance when quiting opiates
, and although benzo
's any help short term, she'd suggest if he really needs something to help him sleep go for Z drugs
such as Zopicone, but again only short term use.
But the most important thing is not to just put down the drug
but to deal with the psychological aspect of their addiction
, changing their thinking. Putting healthy coping skills in place of "Oh I got a problem, I'll take a pill."
And if he can get enough subs to use for a structured taper it will be easier. People assume their drug use is the problem, no that's the consequence. Unless other things are put in place, to replace drug use as the the coping tool, it will always be the only thing he has at his disposal when a crisis hits. And trust me, there's always gonna be one of them.
Try to help him to decide how he can avoid using after the WD is over. Once he begins to accomplish things drug free it will motivate him to continue. Be as supportive as you can, let him talk, he's gonna be feeling vulnerable and quite emotional. Reassure him this is normal. Sparkles also found it essential to let all medical professionals know about her past history and to ask them (if possible) to give her any non addictive pain meds when needed. This closes one door that can easily lead right back to square one, as your friend found out recently. Also check out other topics in the R & A forum, there are some excellent tips others have used.
Check out NA/AA, these places are good in early recovery as you have others going through the same thing ,so it can be an excellent support net work. He doesn't have to continue going, just when he need to. Try to help him get into a routine, however simple to begin with. Avoid other users and places he associates with drug use. So focus on that. Try to encourage your friend to get some fresh air everyday too, as this will help him feel more energised and he'll feel less isolated.
Perhaps see the doctor...and be honest, they've heard all of this before and may even have some additional support to offer. I'm sorry but atm Sparkles can think of nothing else that will help, after all his main goal at this present time is getting through this stage. Just keep reminding him he's done this before so he can do it again, positive re-enforcement is another important way you can help him. Please keep us updated as we're all more than happy to provide support as and when he needs it. Feel free to PM Sparkles at any time, if she can support him in any way, encourage him, she will. I hope all goes well.